Tuesday, 23 January, 2018

Mass overdose kills two, dozens more hospitalized in Georgia

As many as four people have died and dozens have been sickened in the central and southern part of Georgia after overdosing on some type of street drug sold as a'yellow pill Mass overdose kills two, dozens more hospitalized in Georgia
Stacy Diaz | 07 June, 2017, 06:15

In Europe, drug overdose deaths rose 6 percent to 8,441 in 2015, rising for the third straight year, driven by the increasing use of opioids like fentanyl, Europe's Lisbon-based drug monitoring agency said on Tuesday.

People affected have reported the drug as "yellow pills" being marketed on the street as the pain medication Percocet.

"Testing is being done to identify the pills and the ingredients", the health department said in its statement. "This is a national issue".

Amirrah Gillens, age 36, died Sunday at the same hospital, Jones said.

Overdoses have been reported in Centerville, Perry, Macon, and Warner Robins, but the drugs may also be sold in other parts of the state.

More than a dozen cases have been reported in three emergency departments in Bibb County and some surrounding counties over the past few days, said Chris Hendry, chief medical officer at Navicent Health in Macon.

And because "this is just started within the last 48 hours, we don't know how many more patients are going to present with these symptoms", Hendry said.

Sheriff David Davis of Bibb County said investigators have been following leads, but there are no suspects at this time. However, it's not clear what specific drugs were used since toxicology reports have not been returned. All of Navicent Health's overdose patients so far have swallowed the medicine, Hendry said.

An official with the Georgia Department of Public Health addresses the press on Tuesday.'Call 911 immediately if you have taken the pills or if you think someone has, the agency said

"Right there, there seemed to be something wrong with that picture, that all five came from a particular household and there were patients ranging from 20- to 60-year-olds in that group", he said.

But the actual substances being ingested in Georgia remained unknown on Tuesday.

GBI spokeswoman Nelly Miles tells the Atlanta-Journal Constitution that reports are still coming in and the number of deaths could increase.

There were about 1,300 overdose deaths in Georgia in 2015, according to the US Centers for Disease Control and Prevention.

An official with the Georgia Department of Public Health addresses the press on Tuesday.

The substance in the pills has not yet been identified, but it's requiring massive amounts of Narcan to counteract the effects.

Victims of an opioid overdose exhibit shallow breathing, pinpoint pupils, nausea, vomiting, dizziness, lethargy, cold or clammy skin, loss of consciousness and heart failure.